NPSA | Potent synthetic opioids implicated in increase in drug overdoses
In the past 10-14 days there have been an unprecedented number of overdoses (with some deaths) in people who use drugs, primarily heroin, in some parts of the country (5 London boroughs, Hampshire, Essex, West Sussex, Dorset, Thames Valley).
Opioid drug deaths are, sadly, not uncommon (averaging 24 a week across England and Wales) but what has been seen in these areas is an unusual increase, with some common patterns and some limited evidence of a common cause.
Testing in two areas (of 3 cases) so far found isotonitazene, a potent synthetic opioid. Isotonitazene has been identified previously in this country but its use has been more common in the USA. It was notified as a subject of concern in Europe in 2019. Its potency and toxicity are uncertain but perhaps similar to, or more than fentanyl, which is about 100x morphine
The adulterated heroin used may be paler in colour than usual and may become darker than usual when dissolved for injection (“cooked up”). However, reports vary considerably
There is good evidence from reports that naloxone, the ‘antidote’ to opioid overdoses, works in these cases. The treatment required for an overdose that may be related to isotonitazene is the same as for other opioid overdoses, but delivering it rapidly and completely is even more critical, as progression to respiratory arrest, and recurrence of respiratory arrest, are more likely.
Those in contact with heroin users should be alert to the increased possibility of overdose arising from ‘heroin’ containing synthetic opioids, be able to recognise possible symptoms of overdose and respond appropriately.
There is no evidence for absorption of isotonitazene through the skin but usual precautions, including masks, should be taken when handling unknown substances, especially if they have become airborne.